Sodium valproate induced hyperammonaemia without hepatic failure in adults: a series of three cases

Krishna, Vybhava and Thomson, Sereen Rose and Chogtu, Bharti and Soundarrajan, Gangaparameswari and Sharma, PSVN (2018) Sodium valproate induced hyperammonaemia without hepatic failure in adults: a series of three cases. Journal of Clinical and Diagnostic Research, 12 (2). FR01-FR02. ISSN 0973-709X

[img] PDF
00005598.pdf - Published Version
Restricted to Registered users only

Download (74kB) | Request a copy

Abstract

Valproate is an antiepileptic drug that is most commonly prescribed because of its wide spectrum of antiepileptic activity. It is used for the treatment of many psychiatric conditions such as bipolar disorder, schizoaffective disorder, social phobias etc. Valproate is associated with modest elevation of plasma ammonia levels. Some of the risk factors associated with this are poor nutritional intake, antiepileptic polypharmacy, febrile conditions which are thought to deplete L-carnitine levels. Hence, it is important to monitor the plasma ammonia levels at intervals before the patient could develop hyperammonaemic encephalopathy. We hereby report a series of three cases of patients who developed hyperammonaemia following the intake of Sodium Valproate.

Item Type: Article
Uncontrolled Keywords: Adverse drug reaction; Anti-epileptic; Elevated ammonia; Naranjo’s scale.
Subjects: Medicine > KMC Manipal > Pharmacology
Medicine > KMC Manipal > Psychiatry
Depositing User: KMC Library
Date Deposited: 05 Jan 2019 07:20
Last Modified: 05 Jan 2019 07:20
URI: http://eprints.manipal.edu/id/eprint/152718

Actions (login required)

View Item View Item